Illinois, 2011Flash Flood and Flood in Illinois, July 22, 2011
July 22, 2011 · NWS LOT · 5 events in 4 counties and zones
Strong thunderstorms moved across parts of northern Illinois during the morning of July 22nd producing heavy rain and some flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms moved across parts of northern Illinois during the morning of July 22nd producing heavy rain and some flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 22, 4:24 AM CST, 26 minutes earlier.
Area forecast discussion, Jul 22, 4:24 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
524 AM CDT FRI JUL 22 2011
.DISCUSSION...
411 AM CDT
A VERY DIFFICULT FORECAST FOR THE NEXT FEW DAYS...WITH CONTINUED
EXCESSIVE HEAT LIKELY. THE COMPLICATING FACTOR FOR THE TEMPERATURE
FORECAST WILL BE THE POTENTIAL FOR CONVECTIVE ACTIVITY...
PARTICULARLY FOR THE NORTHERN PORTIONS OF THE CWA.
IN THE LARGER SCALE...THE PERSISTENT UPPER LEVEL RIDGE IS SHIFTING
SLIGHTLY SOUTHWARD...WHICH WILL ALLOW THE RING OF FIRE CONVECTION TO
TAKE A MORE SOUTHERLY TRACK. THE SYNOPTIC SCALE PATTERN REMAINS
VERY CONDUCIVE TO EXCESSIVE HEAT. A WEAK QUASI-STATIONARY FRONTAL
BOUNDARY WILL BE THE DIVIDING LINE BETWEEN THE EXTREME HEAT AND
HUMIDITY AND AN ENVIRONMENT THAT MAY NOT BE QUITE AS WARM AS RECENT
DAYS. CONFIDENCE IS REASONABLY HIGH THAT THE PORTIONS OF THE CWA
SOUTH OF THE ILLINOIS/KANKAKEE RIVERS WILL SEE TEMPERATURES REACH
INTO THE MIDDLE TO UPPER 90S AND DEWPOINTS IN THE MIDDLE TO UPPER
70S. THIS WILL COMBINE TO GENERATE HEAT INDEX VALUES OF 105 TO 110
DEGREES. CONFIDENCE IS LOWER ON THE NORTHER EXTENT OF THE EXCESSIVE
HEAT AND WILL LARGELY BE GOVERNED BY HOW MUCH PCPN AND CLOUD COVER
WILL IMPACT THE NORTHERN PORTIONS OF THE CWA. GIVEN THE
UNCERTAINTY...HAVE PERHAPS ERRED ON THE SIDE OF CAUTION AND EXPANDED
THE EXCESSIVE HEAT WATCH AREA NORTHWARD TO INCLUDE WILL AND KENDALL
COUNTIES AS THIS AREA COULD EASILY REACH HEAT WARNING CRITERIA IF
SKY COVER CAN DECREASE QUICKLY ENOUGH TO ALLOW FOR RAPID WARMING.
HAVE ALSO DECIDED TO HOIST A HEAT ADVISORY FOR COOK AND DUPAGE
COUNTIES. WHILE THESE COUNTIES MAY NOT SEE TEMPERATURES RISE MUCH
MORE THAN 90 DEGREES WITH DEWPOINTS IN THE LOW 70S...HEAT INDEX
VALUES SHOULD STILL APPROACH 100 DEGREES. WHILE THIS DOES NOT
SPECIFICALLY MEET ADVISORY CRITERIA...FEEL THAT THE HEAT ADVISORY
HEADLINE IS JUSTIFIED GIVEN THE EXTENDED DURATION OF THE CURRENT
HEAT WAVE AND CUMULATIVE EFFECTS OF EXTREME HEAT ON THE BODY.
FOR THE WEEKEND...THE WEAK FRONTAL BOUNDARY SHOULD RETREAT BACK
NORTHWARD AS A SFC LOW DEVELOPS OVER THE NRN PLAINS. THIS SHOULD
LEAD TO RENEWED WARM/MOIST ADVECTION...WITH TEMPERATURES IN THE
LOWER 90S...BUT ALSO DEWPOINTS CLIMBING BACK INTO THE MIDDLE TO
UPPER 70S ACROSS ALL BUT FAR NORTHEASTERN ILLINOIS...WHICH SHOULD BE
UNDER THE INFLUENCE OF A LAKE BREEZE. EXPECT THAT HEAT INDEX VALUES
SHOULD ONCE AGAIN REACH 105 TO 110 DEGREES ACROSS THE SOUTHERN
PORTIONS OF THE CWA...WHILE THE NORTHERN LOCATION EXPERIENCE HEAT
INDEX VALUES OFF 100 TO 105 DEGREES. THUS HAVE HOISTED AN EXCESSIVE
HEAT WATCH TO RUN THROUGH EARLY SUNDAY EVENING.
HAVE MADE LITTLE CHANCE TO THE EXTENDED FORECAST FOR MONDAY THROUGH
THROUGH THURSDAY. STILL EXPECT SOME RELIEF FROM THE HEAT AS THE
DEVELOPING LOW OVER THE NORTHERN PLAINS TRACKS EWD...DRAGGING A COLD
FRONT ACROSS THE REGION. FOLLOWING THE PASSAGE OF THE COLD
FRONT...A COOLER...DRIER AIRMASS ASSOCIATED WITH A CONTINENTAL/POLAR
HIGH PRESSURE SYSTEM...WILL OVER SPREAD THE REGION. THE COOLEST
WEATHER IN QUITE SOME TIME WILL BE ON MONDAY...WITH TEMPERATURES
ONLY IN THE LOWER 80S. HOWEVER...TEMPERATURES WILL BEGIN TO SLOWLY
INCREASE ON TUESDAY AND THROUGH THE REST OF THE WEEK AS THE HIGH
MOVES OFF TO THE EAST. EXPECT THAT TEMPS WILL BE BACK IN THE 90S BY
WEDNESDAY AND THURSDAY.
KREIN
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 10Z...
* OCCASIONAL RAIN AND THUNDER BEFORE 18Z.
* VARIABLE WINDS BECOMING SOUTHWEST.
BEACHLER
//DISCUSSION...UPDATED 06Z...
DOPPLER RADAR HAS INDICATED A SLOW AND STEADY NORTHEAST MOVEMENT
TO THE SPOTTY SHOWERS/THUNDERSTORMS SLIDING ACROSS NORTH/NORTHEAST
IL EARLY THIS MORNING. ONE AREA OF CONCERN IS A CLUSTER OF
SHOWERS/THUNDER THAT MAY APPROACH ORD/MDW/PWK BETWEEN 7-8Z. WHEN
SHRA/TSRA PASS OVER AIRFIELDS THEY WILL AGITATE THE
WINDS...CREATING VRB CONDS FOR A COUPLE HOURS. ANOTHER POTENTIAL
COMPLEX OF THUNDERSTORMS IS POSSIBLE AROUND DAYBREAK THAT MAY
TRAVERSE THE REGION. CONFIDENCE REMAINS VERY LOW ON TIMING AND
COVERAGE. OVERALL HAVE UTILIZED THE CB WHEN IT APPEARS WE HAVE
INCREASED CONFIDENCE...AND VCTS IN THE TAF TO HANDLE MY HIGHEST
CONFIDENCE. THEN IT APPEARS THE BEST CONFIDENCE IS THAT AFTER
16Z...THE ENVIRONMENT SHOULD BECOME RELATIVELY CAPPED AND THUS THE
CHANCES FOR SHRA/TSRA THIS AFTN THROUGH EARLY EVE SHOULD BE
MINIMAL. HOWEVER WITH A LOW CONFIDENCE IN THE CURRENT FORECAST
THIS MAY NEED TO BE ADJUSTED.
LATE TONIGHT OR AROUND 00Z GUIDANCE SUGGESTS A GROWING CONFIDENCE
ON PRECIP MOVING BACK INTO THE AREA. HAVE HANDLED THIS WITH
VCSH AND LOWER CIGS. ALTHOUGH AIRFIELDS SHOULD MAINTAIN VFR
CONDS.
BEACHLER
//ORD AND MDW CONFIDENCE...UPDATED 10Z...
* HIGH CONFIDENCE IN RAIN AND THUNDER.
* LOW CONFIDENCE ON TIMING/COVERAGE OF RAIN AND THUNDER.
* LOW CONFIDENCE ON CIGS FORECAST.
* MEDIUM CONFIDENCE IN WIND DIR/SPEED.
BEACHLER
//OUTLOOK FOR ORD/MDW FOR 12Z SATURDAY-12Z THURSDAY...UPDATED 00Z...
SATURDAY...CHANCE OF TSRA.
SUNDAY...CHANCE OF TSRA.
MONDAY...VFR.
TUESDAY...VFR.
WEDNESDAY...VFR. CMS
&&
.MARINE...
252 AM CDT
A WEAKENING COLD FRONT HAS PUSHED SOUTH OF LAKE MICHIGAN THIS
MORNING...WITH SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND NORTH
OF THE BOUNDARY. SEVERAL THUNDERSTORMS HAVE ALREADY MOVED ACROSS THE
SOUTHERN END OF THE LAKE EARLY THIS MORNING AND NEW DEVELOPMENT IS
POSSIBLE THROUGH THE MORNING. SOME MODELS CONTINUE TO ADVERTISE THE
POTENTIAL FOR A STRONGER CLUSTER OF THUNDERSTORMS...WHICH IS
ALREADY COMING TOGETHER OVER IOWA EARLY THIS MORNING...APPROACHING
SOUTHERN LAKE MICHIGAN BY LATE MORNING. WHILE ANY THUNDERSTORMS
WILL COMPLICATE THE WIND FORECAST...THE GENERAL TREND EXPECTED IS
FOR WINDS TO RETURN TO A PREDOMINATELY SOUTH TO SOUTHEASTERLY
DIRECTION ACROSS THE SOUTHERN HALF OF THE LAKE THIS MORNING...WITH
SOUTH TO SOUTHWEST WINDS ACROSS THE NORTH. A WARM FRONT IS
EXPECTED TO LIFT NORTH ACROSS THE LAKE SATURDAY NIGHT INTO SUNDAY
AS LOW PRESSURE MOVES NORTH INTO ONTARIO...WITH A COLD FRONT
PASSING ACROSS THE LAKE LATER IN THE DAY SUNDAY WITH WINDS
SHIFTING BACK AROUND TO THE NORTHWEST IN ITS WAKE. THE PRESSURE
GRADIENT TIGHTENS FOR A PERIOD SUNDAY NIGHT INTO MONDAY AS HIGH
PRESSURE BUILDS IN BEHIND THE COLD FRONT...AND WINDS ARE EXPECTED
TO INCREASE TO AROUND 25 KTS...MAINLY ACROSS THE SOUTHERN HALF OF
THE LAKE. AFTER THIS...WEATHER SHOULD BE QUIET AND WINDS DIMINISH
THROUGH MIDWEEK AS HIGH PRESSURE BUILDS ACROSS THE GREAT LAKES
REGION.
BMD
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING...ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
ILZ032-ILZ033-ILZ039 UNTIL 10 PM FRIDAY.
EXCESSIVE HEAT WATCH...ILZ003-ILZ004-ILZ008-ILZ010-ILZ011-ILZ012-
ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-
ILZ033-ILZ039...10 PM FRIDAY TO 9 PM SUNDAY.
HEAT ADVISORY...ILZ013-ILZ014 UNTIL 10 PM FRIDAY.
IN...EXCESSIVE HEAT WARNING...INZ001-INZ002-INZ010-INZ011-INZ019
UNTIL 10 PM FRIDAY.
EXCESSIVE HEAT WATCH...INZ001-INZ002-INZ010-INZ011-INZ019...10
PM FRIDAY TO 9 PM SUNDAY.
LM...NONE.
&&Hazardous weather outlook, Jul 22, 4:23 AM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
523 AM CDT FRI JUL 22 2011
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
231030-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
523 AM CDT FRI JUL 22 2011 /623 AM EDT FRI JUL 22 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
OPPRESSIVE HEAT AND HUMIDITY.
THUNDERSTORMS...SOME MAY PRODUCE:
HEAVY RAINFALL.
WINDS OVER 60 MPH.
FREQUENT LIGHTNING.
AREAS AFFECTED AND TIMING:
THE DANGEROUS HEAT AND HUMIDITY WILL CONTINUE SOUTH OF
INTERSTATE 80.
LOCATIONS TO THE NORTH OF INTERSTATE 80 WILL NOT BE QUITE AS
HOT...WITH HEAT INDEX VALUES IN THE UPPER 90S TO AROUND 100
DEGREES.
SCATTERED THUNDERSTORMS WILL BE ONGOING THROUGH THE EARLY
MORNING HOURS AND THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY
ACROSS PORTIONS OF THE AREA GENERALLY NORTH OF INTERSTATE 88.
SOME OF THE STRONGEST STORMS WILL HAVE THE POTENTIAL TO PRODUCE
STRONG...DAMAGING WINDS...HEAVY DOWNPOURS AND FREQUENT
LIGHTNING.
DISCUSSION:
HEAT INDEX VALUES WILL REMAIN OVER 100 DEGREES TODAY...WITH
READINGS UP TO 110 DEGREES SOUTH OF INTERSTATE 80.
THERE IS A CHANCE FOR ADDITIONAL THUNDERSTORMS DEVELOPMENT NORTH
OF THE FRONT TODAY. GIVEN THE EXTREMELY UNSTABLE ATMOSPHERE...
THERE IS THE POTENTIAL THAT STORMS THAT DEVELOP MAY BECOME
SEVERE PRODUCING STRONG...DAMAGING WIND GUSTS.
ANOTHER THREAT WITH THESE STORMS MAY BE THE POTENTIAL FOR
PERIODS OF VERY HEAVY RAINFALL AND POSSIBILITY OF LOCALIZED
FLASH FLOODING. PORTIONS OF NORTHERN ILLINOIS ALONG AND NORTH OF
INTERSTATE 88 WILL HAVE THE HIGHEST THREAT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HEAT INDEX VALUES OF 100 TO 105 DEGREES ACROSS MUCH OF NORTHERN
ILLINOIS AND NORTHWEST INDIANA ARE EXPECTED FOR THE WEEKEND. ONLY
FAR NORTHEASTERN ILLINOIS MAY ESCAPE THE OPPRESSIVE HEAT.
THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH THE
WEEKEND AND AGAIN BY THE MIDDLE OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY TODAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-231030-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
523 AM CDT FRI JUL 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF STORMS TODAY AND TONIGHT CAUSING WIND GUSTS
IN EXCESS OF 35 KNOTS AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH THE
WEEKEND AND AGAIN BY THE MIDDLE OF NEXT WEEK.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-231030-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
523 AM CDT FRI JUL 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF STORMS TODAY AND TONIGHT CAUSING WIND GUSTS
IN EXCESS OF 35 KNOTS AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS OVER THE WEEKEND
AND THROUGH MUCH OF NEXT WEEK.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
KREINIn the hours before
Special weather statement, Jul 22, 12:27 AM CST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
127 AM CDT FRI JUL 22 2011
ILZ005-006-011>014-020-220700-
COOK IL-DE KALB IL-DUPAGE IL-KANE IL-KENDALL IL-LAKE IL-MCHENRY IL-
127 AM CDT FRI JUL 22 2011
...SPECIAL WEATHER STATEMENT...
AT 125 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM GILBERTS TO ELBURN TO
HINCKLEY...MOVING EAST AT 30 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GILBERTS... HINCKLEY... LITTLE ROCK...
SLEEPY HOLLOW... WEST DUNDEE... ALGONQUIN...
LAKE IN THE HILLS... ELBURN... EAST DUNDEE...
CARPENTERSVILLE... SUGAR GROVE... ELGIN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS
DITCHES...VIADUCTS...UNDERPASSES...CREEKS AND DRAINAGE AREAS. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4221 8780 4201 8785 4174 8809 4166 8881
4194 8855 4219 8841 4228 8782
BEACHLERSpecial weather statement, Jul 22, 3:35 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
435 AM CDT FRI JUL 22 2011
ILZ005-006-221015-
LAKE IL-MCHENRY IL-
435 AM CDT FRI JUL 22 2011
...SPECIAL WEATHER STATEMENT...
AT 431 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WINTHROP HARBOR TO OAKWOOD
HILLS...MOVING EAST AT 35 MPH.
WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ISLAND LAKE... GRAYSLAKE... THIRD LAKE...
ZION... GRANDWOOD PARK... HOLIDAY HILLS...
ROUND LAKE... PRAIRIE GROVE... WINTHROP HARBOR...
WADSWORTH... VENETIAN VILLAGE... LINDENHURST...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES...
VIADUCTS...UNDERPASSES...CREEKS AND DRAINAGE AREAS. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4250 8780 4249 8779 4239 8780 4235 8782
4231 8781 4230 8782 4227 8782 4218 8777
4220 8866 4250 8868 4250 8798
BEACHLEREvent by event
2 thunderstorm wind, 1 lightning, 1 flash flood, 1 flood. Local standard time, as filed.
Lightning, Lake
- When
- July 22, 4:50 AM CST
- Where
- Lake County, 0.57 mi SE of Grayslake
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 42.344, -88.042
Lightning struck a lightning rod attached to a building. Apparently, an employee was shocked as he opened a door to that building. He was disoriented, but suffered no serious injuries.
Flash Flood, Lake
- When
- July 22, 6:45 AM CST to 12:00 PM CST
- Where
- Lake County, 1.34 mi ENE of Bonnie Brooks to 1.45 mi N of Beach
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.430, -87.827
North Sheridan Road, south of West Wadsworth Road was closed for several hours due to standing water up to 8 inches deep. Rainfall of 3.80 inches was reported one mile west of Beach Park at 930 am CST.
Flood, Cook
- When
- July 22, 8:00 AM CST to 10:15 AM CST
- Where
- Cook County, 0.04 mi S of Golden Acres to 0.31 mi SE of Golden Acres
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 42.049, -87.900
Heavy rain flooded a railroad viaduct which caused Route 14 to be closed.
Thunderstorm Wind, McHenry
- When
- July 22, 8:00 AM CST to 8:05 AM CST
- Where
- McHenry County, 0.64 mi SSW of Terre Cotta to 1.48 mi SW of Terre Cotta
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 42.272, -88.287
Large tree limbs and power lines were blown down north of Crystal Lake on Fox Trail and at Route 31 and Half Mile Road. Power lines were blown down in Bull Valley. Trees were also blown down in the Squaw Creek Ridge subdivision north of Hillside Road. Trees came down on two houses.
Thunderstorm Wind, Du Page
- When
- July 22, 8:41 AM CST
- Where
- Du Page County, Naperville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 41.780, -88.150
Thunderstorm winds lifted a section of roofing off of a business. Part of the debris landed on the roof of a dentist office next door, which punctured the roof and caused flooding of the dentist office.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Maryland, July 22, 20112 deaths · 14 events
- Flash Flooding and Damaging Wind in Illinois, July 22 to 23, 2011$35 million · 60 kt wind · 8 events
- Tornadoes and Flash Flooding in North Dakota, July 22 to 23, 20112 injured · $455,000 · EF0 · 39 events
- Damaging Winds in Iowa, July 22, 2011$1.1 million · 61 kt wind · 12 events
- Flash Flood and Damaging Winds in Ohio, July 22 to 23, 2011$486,000 · 53 kt wind · 27 events
- Hail and Damaging Winds in Iowa, July 22, 2011$718,000 · 75 kt wind · 13 events
- Flood and Hail in Pennsylvania, July 22, 20111 injured · $205,000 · 50 kt wind · 20 events
- Damaging Winds in Indiana, July 22, 2011$500,000 · 78 kt wind · 9 events
- Hail and Damaging Winds in Missouri, July 22 to 25, 2011$154,000 · 1 in hail · 27 events
- Flood in Wyoming, July 22 to 27, 2011$352,000 · 1 event
- Damaging Winds in Texas, July 22, 2011$127,000 · 70 kt wind · 4 events
- Flash Flood and Hail in South Dakota, July 22 to 23, 2011$60,000 · 4.25 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334633, 334193, 338688, 338700, 338687.